Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 5, NWS Jackson, MS

January 22, 2006Simpson County, Mississippi

NWS Jackson, MS issued this tornado warning at Jan 22, 2006, 5:42 PM CST for Simpson County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2006, 5:42 PM CST (23:42 UTC)
Expired
Jan 22, 2006, 6:06 PM CST
In force
24 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 47 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 222341
TORJAN
MSC127-230030-
/O.NEW.KJAN.TO.W.0005.060122T2342Z-060123T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITIES OF...MENDENHALL...MAGEE

* UNTIL 630 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
  SOUTHWEST OF MAGEE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MAGEE AND 7 MILES SOUTHEAST OF MENDENHALL BY 600 PM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3177 8994 3178 8965 3205 8966 3206 8990

$$

GAGAN
1 follow-up statement
000 
WWUS54 KJAN 230006
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CST SUN JAN 22 2006

MSC127-230016-
/O.CAN.KJAN.TO.W.0005.000000T0000Z-060123T0030Z/
SIMPSON MS-
606 PM CST SUN JAN 22 2006

...THE TORNADO WARNING FOR SIMPSON COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND IS NO 
LONGER AT SEVERE LIMITS.

LAT...LON 3177 8994 3178 8965 3205 8967 3206 8990

$$

GAGAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 22, 12:03 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 22, 12:03 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CST SUN JAN 22 2006

.DISCUSSION...
REGIONAL 88D LIGHTING UP...ESPECIALLY TO OUR WEST. STRONG UPPER
TROUGH HAS INITIATED LARGE AREA OF SHRA AND EMBEDDED TSRA THAT
EXTENDS FROM TX THROUGH LA/ARK INTO N MS AND W TN. THIS MAIN AXIS OF
PRECIP WILL REMAIN JUST TO OUR WEST FOR THE NEXT FEW HOURS...BUT
SHOULD BEGIN TO ACCELERATE EAST LATER THIS AFTERNOON AND TONIGHT.
DEEP ISENTROPIC LIFT IN THE 295-305K LEVEL WILL CONTINUE AND HAS
BEGUN TO STRENGTHEN A BIT OVER MY CWFA AS MORE -SHRA DEVELOPING WITH
TIME. WITH MAIN AXIS OF PRECIP JUST A LITTLE SLOWER THAN PREV
EXPECTED HAVE TAILORED POPS A BIT FOR THE REST OF TODAY. HAVE CUT
POPS BACK TO CHC FOR MUCH OF E MS...WITH LIKELY IN THE I-55
CORRIDOR. MAINTAINED CATEGORICAL POPS ALONG/W OF THE MS RIVER WHERE
RAIN IS ONGOING.

WARM FRONT CURRENTLY SET UP ACROSS CENTRAL MS. SE ZONE ARE ALREADY
NEAR 70F AND MORE WARMING IS EXPECTED. HIGH TEMPS IN THE 68-74 RANGE
CAN BE EXPECTED ROUGHLY IN THE I-59 CORRIDOR. AREAS TO THE
NORTH/WEST OF THE WARM FRONT WILL HAVE RATHER STEADY OR SLOWLY
RISING TEMPS INTO THE LOW/MID 50S. IN THE METRO...MID 60S STILL LOOK
REASONABLE.

&&

.AVIATION...
IFR CIGS GENERALLY THE RULE ACROSS THE AREA THIS AFTERNOON WITH A
FEW AREAS OF IFR VIS. AHEAD OF RAINFALL CONDITIONS SHOULD IMPROVE
SLIGHTLY TO MVFR VIS...BUT IFR CIGS WILL CONTINUE. SHRA AND EMBEDDED
TSRA WILL SPREAD OVER THE REGION FROM LATE AFTERNOON THROUGH TONIGHT
WITH WIDESPREAD LIFR CIGS AND IFR VIS. CLEARING WILL OCCUR FROM WEST
TO EAST BEGINNING DURING THE DAYLIGHT HOURS MONDAY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN
Hazardous weather outlook, Jan 22, 3:01 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CST SUN JAN 22 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232101-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
301 PM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...GENERALLY ALONG AND EAST OF A LINE FROM NATCHEZ TO
VICKSBURG TO GRENADA. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
WEST OF THIS LINE.

A WARM FRONT ROUGHLY LOCATED FROM JUST NORTH OF NATCHEZ...TO
VAUGHAN...TO EUPORA WILL BECOME STATIONARY THIS EVENING. TO THE
EAST OF THIS FRONT...WARM...MOIST AND MARGINALLY UNSTABLE AIR
WILL BE IN PLACE. AS A STRONG UPPER LEVEL DISTURBANCE MOVES EAST
OUT OF THE PLAINS STATES THE STALLED WARM FRONT WILL TRANSITION
TO A COLD FRONT. WITH SUFFICIENT WIND SHEAR ALOFT...ORGANIZED
THUNDERSTORMS WILL DEVELOP. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND TO THE EAST OF THE FRONTAL BOUNDARY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

THE PRIMARY RISKS OF SEVERE WEATHER WILL BE WIND GUSTS IN EXCESS
OF 60 MPH AND A FEW TORNADOES. LARGE HAIL IS ALSO POSSIBLE.

...FLOODING...
LOCALLY HEAVY RAINS OF UP TO THREE INCHES WILL BE POSSIBLE ACROSS
MAINLY IN AREAS NORTH OF A LINE FROM OAK RIDGE LOUISIANA TO
EUPORA MISSISSIPPI. THE RAINS WILL CAUSE PONDING ON ROADWAYS AND
WILL REDUCE VISIBILITIES IN DRIVING CONDITIONS FOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS EVENING IN AREAS ALONG AND EAST OF
A LINE FROM NATCHEZ TO GRENADA...OTHERWISE ACTIVATION IS NOT
ANTICIPATED THROUGH SUNDAY...JANUARY 29.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 5:24 AM CSTDense Fog AdvisoryJANClarke, Copiah, Covington, Forrest, Hinds, Jasper and 16 more5 hr
Jan 22, 3:45 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence30 min

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.